Missouri, 2016

Dense Fog in Missouri, February 20, 2016

February 20, 2016 · NWS PAH · 5 events in 5 counties and zones

Dense fog blanketed the Mississippi River counties of southeast Missouri during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog blanketed the Mississippi River counties of southeast Missouri during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred in a light southerly flow of moist air around high pressure centered off the Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:44 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 20, 3:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Paducah KY
344 AM CST SAT FEB 20 2016

.UPDATE...
Issued at 344 AM CST SAT FEB 20 2016

Updated to show Dense Fog Advisory.

&&

.SHORT TERM...(Today through Monday night)
Issued at 306 AM CST SAT FEB 20 2016

The region should remain dry today however precipitation chances
probably won't be too far away from our southern CWA border as
isentropic upglide begins on the I295 surface there. According to
time heights etc moisture will be relatively shallow so will keep
dry for now.

Precipitation chances increase significantly tonight as upstream
upper level energy pushes a surface low and associated cold front
into the region. Probabilities should be highest across the
northern/northeastern half of the CWA nearest the track of the low.
Surface based instability is not impressive but enough to
produce a rumble of thunder or two, especially this time of year.

The front is forecast to clear the southeast corner of our CWA
around midday Sunday so precipitation chances diminish from northwest
to southeast. Still a sliver of instability over the southeast third
of our CWA Monday morning ahead of the front so included SCHC
thunder there.

High pressure building across the region in the wake of the front
should keep the region dry through the rest of the short term period.

Even with the aforementioned frontal passage, temperatures will
remain above normal through the period.

.LONG TERM...(Tuesday through Friday)
Issued at 306 AM CST SAT FEB 20 2016

Medium confidence in extended at best.

The operational models are very different from WPC progs with the
path of the surface low. The GFS and ECMWF have similar solutions
mid week...bringing a vertically stacked low out of the southwest
passing to our east as it lifts to the northeast US. While the progs
bring a cold front from the northwest through the area. Either way
as different as they may be brings a chance of precip to the
heartland. With current temperature forecast had to at least give
wintry mix in the night time hours. The good news is right now it
does not look like a major impact to the area. However with the run
to run discrepancies among the models will have to monitor closely
for fine tuning this mid week event. Temperatures will cool back
down after the weekend to at or below normal for the latter part of
the extended.

&&

.AVIATION...
Issued at 1132 PM CST FRI FEB 19 2016

Surface winds will retain their southwesterly/south southwesterly
component overnight. While any cigs in the northern half of the
region should remain VFR, there is some uncertainty as to the
forecast sky conditions in the southern half of the region. Not sure
if MVFR cigs will develop on Saturday, with some subtle lift
forecast to occur just south of the AR/TN state line. For now, we
will maintain a scattered layer AOB 3 kft, with a VFR cig there. As
an area of low surface pressure moves into the region late in the
06Z TAF period (generally after 00Z), IFR conditions will be
increasingly likely in rain and fog.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 7 AM CST this morning for ILZ075>078-
     080>087.

MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Feb 20, 3:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CST SAT FEB 20 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING GENERALLY NORTH
AND WEST OF A LINE FROM MOUNT CARMEL ILLINOIS TO CAPE GIRARDEAU
MISSOURI. PLEASE SEE THE DENSE FOG ADVISORY FOR ADDITIONAL
DETAILS.

THUNDERSTORMS ARE POSSIBLE AREA WIDE TONIGHT BUT A FEW STRONGER STORMS
COULD DEVELOP OVER PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHWEST
MISSOURI. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY THREATS...HOWEVER THE STRONGER STORMS MAY CONTAIN SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING GENERALLY SOUTH AND EAST
OF A LINE FROM GREENVILLE KENTUCKY TO NEW MADRID MISSOURI. LOCALLY
HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Perry

When
February 20, 4:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
February 20, 4:00 AM CST to 8:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 20, 4:00 AM CST to 8:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
February 20, 4:00 AM CST to 8:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
February 20, 4:00 AM CST to 8:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616017, 616018, 616019, 616020, 616021.